Virginia, 2002

Winter Storm in Virginia, December 5, 2002

December 5, 2002 · NWS LWX · 23 events in 23 counties and zones

Low pressure moved from North Carolina to the Delmarva Peninsula between midnight and 3 pm on the 5th. This storm produced accumulating snowfall across the entire region as it moved by.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure moved from North Carolina to the Delmarva Peninsula between midnight and 3 pm on the 5th. This storm produced accumulating snowfall across the entire region as it moved by. Across the Central Piedmont and Fredericksburg area, freezing rain and sleet was mixed in with the snow. The snow and sleet accumulations ranged from 4 to 6 inches in this area. Along the Blue Ridge Mountains and the Central Shenandoah Valley, snowfall accumulations ranged from 5 to 7 inches. Across the Northern Shenandoah Valley and Northern Virginia, snowfall totals between 5 and 8 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 4, 7:58 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 4, 7:58 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
758 PM EST WED DEC 4 2002

ITS ALL A WAITING GAME NOW. PCPN ATTM ACRS NC/SC...BUT HVG A HARD
TIME MAKING IT NWD DUE TO PARCHED AMS. LEADING EDGE HAS REACHED
LWB-LYH...IN LINE W/ LTST RUC40. THIS SOLN HAS THINGS ADVNCG A LTL
SLOER...REACHING EKN-CHO-RIC BY 02Z...MRB-DCA BY 05Z...AND REST OF
CWFA BY 08Z. THIS SOLN WUD APPR RSNBL IN LGT OF DEGREE OF
SUBLIMATION NCSRY TO MOISTEN AMS AND TREND IS IN LINE W/ 18Z
META/GFS. 00Z IAD RAOB DEPICTING THIN SATD LYR AT 3K FT...THEN SOLID
CLD DECK AT 10K FT. THUS...ONCE AIR MOISTENS...IT WL COME DWN IN A
HURRY.

ASIDE FM SLGTLY SLOER START/END TIMES...MDL SOLN PRETTY CONSISTENT.
PROGGED H8-7 FLW A LTL WEAKER THAN YDA. ALTHO TKNS SCHEMES DEPICT PL
MIX...PROFILES DONT NCSRLY CONCUR-- ENTIRE TRACE BLO FRZG. WUD APPR
THAT CSTL LOW SPINS UP REFL AT H8 BY 15Z...WHICH WUD CUT OFF WAA
ELY...AND KEEP PTYPE ALL SNW.  DFRMTN ZN IN NRN SHEN VLY WUD SPPRT
HIER SNW TTLS THERE.

ZFP LIKELY BTWN 900-930 PM /02-0230Z/ TO FRESHEN UP WORDING AND PUSH
ONSET AND ENDING TIME BACK A PINCH.  WET BULB TEMPS WL BE THE MIN/T
OVNGT...AND APPR TO BE ON TARGET ATTM. NO OTR CHGS PLANNED ATTM.

THIS JUST IN...REPORTS FM NELSON/AUGUSTA CNTYS REPORT SNW HAS BEGUN.
HERE WE GO

.LWX...
DC...WINTER STORM WARNING TONIGHT AND WEDNESDAY FOR DCZ001.

MD...WINTER STORM WARNING TONIGHT AND WEDNESDAY FOR MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

VA...WINTER STORM WARNING TONIGHT AND WEDNESDAY FOR VAZ021...
VAZ025>031...VAZ036>042...VAZ050>057.

WV...WINTER STORM WARNING TONIGHT AND WEDNESDAY FOR WVZ048>055.

HTS
Hazardous weather outlook, Dec 4, 11:15 AM EST, 12 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-050900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1115 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...

LOW PRESSURE OVER LOUISIANA WILL MOVE NORTHEAST...REACHING THE NORTH
CAROLINA COAST THURSDAY MORNING. SINCE THE AIR CURRENTLY OVER THE
MID ATLANTIC REGION IS VERY COLD...THE PRECIPITATION PRODUCED BY
THIS SYSTEM IS EXPECTED TO BE MOSTLY SNOW.

SNOW WILL MOVE INTO CENTRAL VIRGINIA THIS EVENING....REACHING THE
WASHINGTON METRO AREA...WESTERN MARYLAND AND EASTERN WEST VIRGINIA
AROUND MIDNIGHT. LASTLY...SNOW WILL BEGIN IN BALTIMORE AND NORTHEAST
MARYLAND DURING THE EARLY MORNING HOURS.

ACROSS CENTRAL AND WESTERN MARYLAND INCLUDING THE WASHINGTON AND
BALTIMORE METRO AREAS...NORTHERN AND NORTHWEST VIRGINIA...AND THE
NORTHEAST WEST VIRGINIA PANHANDLE...ONE TO THREE INCHES OF SNOW IS
EXPECTED TONIGHT.  THURSDAY...ANOTHER ONE TO THREE INCHES IS
EXPECTED WEST OF THE BLUE RIDGE...WITH TWO TO FOUR INCHES EAST OF
THE RIDGE.

ACROSS CENTRAL VIRGINIA...INCLUDING STAUNTON...HARRISONBURG...
CHARLOTTESVILLE...AND FREDERICKSBURG...THREE TO FIVE INCHES OF SNOW
IS EXPECTED TONIGHT...WITH ANOTHER TWO TO FOUR ON THURSDAY.

IN LOWER SOUTHERN MARYLAND....ONE TO THREE INCHES IS EXPECTED
TONIGHT. THURSDAY THE SNOW WILL MIX WITH SLEET AND RAIN WHICH WILL
CUT DOWN ON ACCUMULATIONS.

IN ADDITION...SOME SLEET MAY MIX WITH THE SNOW ON THURSDAY IN THE
BALTIMORE AND WASHINGTON METRO AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS ARE EXPECTED TO ASKED
TO REPORT SNOWFALL TOTALS TONIGHT AND THURSDAY TO THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WALSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Highland

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Highland forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Augusta / Staunton / Waynesborro

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Augusta / Staunton / Waynesborro forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Storm, Nelson

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Nelson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Winter Storm, Albemarle / Charlotttesville

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Albemarle / Charlotttesville forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Storm, Rockingham / Harrisonburg

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Rockingham / Harrisonburg forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Storm, Page

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Storm, Shenandoah

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Shenandoah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Clarke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Storm, Frederick / Winchester

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Frederick / Winchester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Storm, Loudoun

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Loudoun forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Fairfax

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Fairfax forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Winter Storm, Arlington / Alexandria / Falls Church

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Arlington / Alexandria / Falls Church forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Winter Storm, Prince William / Manassas

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Prince William / Manassas forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Fauquier

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Fauquier forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Rappahannock

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Rappahannock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Storm, Culpeper

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Culpeper forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Madison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Orange forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Winter Storm, Spotsylvania / Fredericksburg

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Spotsylvania / Fredericksburg forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Winter Storm, Stafford

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
Stafford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Winter Storm, King George

When
December 5, 12:00 AM EST to 3:00 PM EST
Where
King George forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327158, 5327159, 5327160, 5327161, 5327162, 5327163, 5327164, 5327165, 5327166, 5327167, 5327168, 5327169, 5327170, 5327171, 5327172, 5327173, 5327174, 5327175, 5327176, 5327177, 5327178, 5327290, 5327291.